Could withdrawl have shut his body down?

My uncle went into the hospital for pnemonia last week. He has been on methadone for about 20 years and he is an alcoholic. When he first went in, they started giving him a different kind of methadone which he said tasted funny but I guess it did the same thing as what he was use to getting at the clinic he goes too. The next day they had to put him under as he kept trying to take his breathing mask off. A day later his liver and kidneys started to shut down. He still hasn't woken up. Tonight I asked the nurse if he was getting methadone and she said no he wasn't. She didn't know that he had been getting it originally. I remember him saying once that if he ever stopped taking it his major organs would shut down and he would die. The nurse said that if he was going through some sort of methadone/alcohol withdrawl it wo uld show on the machines, his bp would skyrocket, etc. Is this true or did stopping his treatment and putting him under make his body shut down like that?

Update:

I know his liver wasn't the greatest before he went to the hospital (he drank everyday) but for it to just shut down after going there is weird to me. He went there for pnemonia and then all of this other stuff happened.

4 Answers

Relevance
  • 1 decade ago
    Best Answer

    o.k. in short, stopping the methadone and ETOH suddenly like this would cause your uncles problems.

    Now for my rant...

    I think you got a "new" nurse, or one that hasn't a clue about A. what (s)he is doing and B.addiction/withdrawal....I hope and pray the nurse was "new"

    #1. Shame on the hospital for not taking a complete inventory of medications (I'm assuming that your uncle started out on a regular unit and was moved to the ICU) and continuing those on to the new unit.

    #2. Double-double shame on the doctor for not taking a complete history on his/her patient. Had they done this, they would have known about the methadone & alcohol abuse.

    #3.Had there been a history & a med list done BIG TIME shame on the MD for not ordering the methadone, and ativan and librium for the ETOH withdrawals and it also goes to the nursing staff for not pressing the issue of the lack of methadone and medication support for ETOH withdrawal (I am a nurse and if I received a patient that has these two problems and NO meds were ordered and the doc refused, I'd get the nursing supervisor in on it pronto to help back me up before things started happening with the patient, not to mention the withdrawals would more than likely start for the next shift)

    Shame on the nurse for relying on the machines to show him/her what is going on...one needs to look at the patient to get the bigger picture...yeah, the B/P might be fine, but from what little you have told me, it sounds like withdrawal. Also, shame on him/her on not knowing more about the history of the patient! Especially if the patient is in the ICU!

    There is a lot more I could add, but I'm now stepping off my soap box....

    Sorry to hear about your uncle.

    Oh, and as far a Lassie's comment, if you have a good nurse, that nurse will know just as much, if not more than the MD...I've worked in ICU's where the MD's highly valued the RN's input. I actually heard one doc tell his med students "If that nurse, nurse Susan A. tells you that her patient needs X, Y & Z, give that patient X, Y & Z, and tell me in the morning" Not to mention that I personally have been told by several docs that my opinion was valued because I work with the patients and see these things on a daily basis where they do not. Just my 2 cents

    Source(s): I'm an RN that has cared for people in withdrawal from alcohol
  • 4 years ago

    If a person is put under there is no withdrawls, sometimes to get serious drug users over the hump they will us medication induced coma, mostly to prevent the mental and phyical pain when it comes to withdrawls. Your uncle did not feel any withdrawls while he was out. Using the methadone while he was under would have been even worst on his liver and kindneys. Usually when a persons body has beem comprimised from alcohal or drug abuse their immune system is very bad and unable to fight off any kind of illness or infection. Sadly when this happens and the person is in coma, the level of alcohal and or drugs starts to either drop or become in a way traped in the organs if the body can not filter out waste like normal through kidneys and liver. A liver can shut down all the way in less than a hour depending on the situation. I heard of a man once that drank very heavy all his life and when he tryed to quite his ody when into shock when the alcohal level droped and his liver already damaged stoped. Also pnemonia is very serious, if organs start to fail and can't filter out waste the lungs fill with fluid. I am very sorry but there was not much anyone could have done to save your uncle, at thhat point the methadone would have done nothing for him. This was not your fault and I am sure the docs did everything they could but not much can e done for doule pnemonia and organ failure. I am very sorry for your loss

  • 1 decade ago

    Don't bother with the nurses - make sure you see a DOCTOR!

    Your uncle has two major addictions the meth and alcohol - that is a big enough problem.

    He is a sick man and does need treatment - the only one to give you true answers is the Doctor treating him - the nursing staff are only following the Doctors instructions..

    I hope he gets the treatment he needs and recovers.

  • Anonymous
    1 decade ago

    he's been abusing his body for YEARS, and it's finally shutting down.

Still have questions? Get your answers by asking now.